Florida, 2018

Lightning Strike in Florida, August 30, 2018

August 30, 2018 · NWS TBW · 1 event in 1 county or zone

Strong afternoon thunderstorms along the coastline produced numerous lightning strikes across the region. One lightning strike caused a fire at a house in Tarpon Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Strong afternoon thunderstorms along the coastline produced numerous lightning strikes across the region. One lightning strike caused a fire at a house in Tarpon Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 30, 1:45 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 30, 1:45 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
245 PM EDT Thu Aug 30 2018

.SHORT TERM (Tonight - Friday)...
A mid/upper level high sitting between Bermuda and the mid-Atlantic
region ridges southwest over Florida for the next couple of
days. Between this ridge and another ridge over the
southwest U.S. sits an inverted trough that extends north
into the Gulf of Mexico from the Yucatan Peninsula. This
upper pattern will remain relatively unchanged through the
period, then the trough moves west toward Texas and the
upper ridge builds in stronger from Bermuda westward over
the mid-Atlantic region. On the surface, high pressure just
to the west of Bermuda ridges west over the southeast U.S.
and northern Florida. This will keep a general easterly wind
flow over the region through the period. Abundant moisture
with PW values between 1.7-2.0 inches will support scattered
to numerous showers and storms each afternoon. With the
easterly flow, showers and storms will develop over the east
coast and shift westward in the afternoon with the highest
coverage over the Florida west coast between 18-00Z each
day. Temperatures will remain quite warm each day with highs
near 90 and heat indices between 100-105 degrees.

&&

.LONG TERM (Friday Night through Next Week)...
A rather stagnant weather pattern will remain in place across
the region as deep ridging arcs across the western Atlantic
Ocean into the Mid Atlantic states. This will continue to
setup an east/southeast wind flow pattern with daily
episodes of thunderstorm activity propagating from east to
west across the peninsula.

Showers and storms to remain likely each afternoon beginning
first across the eastern peninsula, then becoming more
widespread as they develop westward. Gusty winds, frequent
lightning, and torrential rains will accompany the stronger
storms. Due to recent heavy rainfall and saturated ground,
expect localized flooding of poorly drained and low lying
areas to be an issue. Additionally, excess runoff into area
rivers is likely to lead to worsening river flooding
conditions. Please monitor forecasts and warnings closely
over the coming week as flooding is a serious and life
threatening hazard.

As we enter the first half of next week, long range models
are in decent agreement in bringing a weak tropical wave
across the peninsula. A surge of deep tropical moisture
associated with this wave will likely lead to even higher
rain chances for a couple of days early next week, which
may exacerbate any flood issues that are ongoing. At this
time, there appears to be very little if any chance of
this developing into anything more than a weak wave, but
we will have to monitor its progress closely.

Toward the latter half of next week, flow will weaken
somewhat across the region, but generally remain easterly
with rounds of afternoon storms along the I-75 corridor
and interior peninsula.

Temperatures to remain seasonal with highs right around
90 degrees each afternoon and lows in the low to mid 70s.

&&

.AVIATION...
Scattered to numerous thunderstorms are moving from east to
west through the area and will impact most terminals
through this evening. Brief MVFR/IFR conditions will be
possible as storms approach individual terminals. Winds will
remain generally out of the east at 10 knots or less, with
higher gusts near 30 mph expected near thunderstorms. No
other aviation impacts expected.

&&

.MARINE...
High pressure near Bermuda will continue to ridge west-southwest
into the Gulf of Mexico through the next several days, with easterly
winds persisting. Scattered to numerous thunderstorms developing
over the Florida Peninsula will shift west into the coastal waters
each afternoon and evening, with a few showers or storms lingering
over the waters overnight. Winds will generally remain less than 15
knots, although daily thunderstorms will produce locally dangerous
boating conditions.

&&

.FIRE WEATHER...
High humidity along with daily showers and storms will preclude any
fire weather concerns through the period.

&&

.Preliminary Point Temps/PoPs...
TPA  75  90  76  91 /  40  60  30  60
FMY  75  89  75  90 /  50  50  20  70
GIF  75  90  75  91 /  30  40  20  60
SRQ  75  89  76  89 /  50  60  40  60
BKV  74  91  74  91 /  30  40  20  60
SPG  77  90  77  91 /  40  60  40  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement until 10 PM EDT this evening for
     Coastal Lee-Coastal Manatee-Coastal Sarasota.

Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...74/Wynn
LONG TERM/DECISION SUPPORT...84/Austin
Hazardous weather outlook, Aug 30, 4:06 AM EST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
506 AM EDT Thu Aug 30 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-302115-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
506 AM EDT Thu Aug 30 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Another active day is expected with storms developing by early
afternoon. Storms will likely merge into one or more clusters and
move east to west, eventually moving offshore during the evening.
Gusty winds, frequent lightning and torrential rainfall will
accompany any stronger storms.

...FLOOD IMPACT...
With saturated ground, additional heavy rainfall may quickly lead
to localized flooding. In addition, several area rivers are
expected to continue to rise, resulting in minor river flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

...THUNDERSTORM IMPACT...
Storms will remain likely each day mainly during the afternoon
hours. Heavy rainfall, gusty winds and lightning will be the main
concerns.

...FLOOD IMPACT...
With additional heavy rains expected over the next several days,
several rivers are expected to rise to minor flood stage. As the
ground remains saturated, localized flooding will be likely each
day.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather
and self activate if needed.

Austin

In the hours before

Special weather statement, Aug 30, 12:33 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
133 PM EDT THU AUG 30 2018

FLZ151-249-251-301800-
Inland Pasco FL-Coastal Hillsborough FL-Inland Hillsborough FL-
133 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PASCO AND
NORTHEASTERN HILLSBOROUGH COUNTIES UNTIL 200 PM EDT...

At 132 PM EDT, Doppler radar was tracking thunderstorms along
a line extending from 10 miles southeast of Zephyrhills North to near
Hillsborough River State Park to Palm River-Clair Mel. Movement was
northwest at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tampa, Temple Terrace, Zephyrhills, Brandon, Lutz, Hillsborough River
State Park, Zephyrhills South, Palm River-Clair Mel, Tampa
International Airport, East Lake-Orient Park, Zephyrhills West, Egypt
Lake-Leto, Pebble Creek, Riverview, Lake Magdalene, University,
Greater Carrollwood, Wesley Chapel South, West Park and Busch
Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2820 8243 2824 8217 2817 8211 2812 8207
      2807 8220 2786 8232 2795 8255
TIME...MOT...LOC 1732Z 117DEG 18KT 2818 8203 2811 8228 2792 8238

TBW
Special weather statement, Aug 30, 12:35 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
135 PM EDT THU AUG 30 2018

FLZ050-301800-
Pinellas FL-
135 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINELLAS COUNTY UNTIL 200
PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pinellas Park, moving northwest at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clearwater, Largo, Pinellas Park, Seminole, St. Petersburg, Bay
Pines, South Highpoint, Harbor Bluffs, Gandy, West And East Lealman,
Ridgecrest, Feather Sound, Treasure Island, Kenneth City, Madeira
Beach, Belleair, Redington Shores, Belleair Bluffs, Belleair Beach
and Redington Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2788 8262 2778 8266 2777 8276 2782 8284
      2790 8285 2798 8279
TIME...MOT...LOC 1735Z 116DEG 26KT 2786 8272

TBW
Special weather statement, Aug 30, 12:57 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
157 PM EDT THU AUG 30 2018

FLZ149-249-301830-
Inland Pasco FL-Coastal Pasco FL-
157 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PASCO COUNTY UNTIL 230 PM
EDT...

At 157 PM EDT, Doppler radar was tracking a strong thunderstorm over
Land O Lakes, or 5 miles north of Lutz, moving northwest at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
New Port Richey, Hudson, Holiday, Jasmine Estates, Land O Lakes, New
Port Richey East, Beacon Square, Wesley Chapel South, Trinity,
Elfers, Moon Lake, Gowers Corner, Odessa, Jay B Starkey Wilderness
Park, Bayonet Point, Wesley Chapel and Shady Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2843 8271 2832 8228 2817 8239 2818 8282
TIME...MOT...LOC 1757Z 116DEG 31KT 2824 8244

TBW
Local storm report, Aug 30, 12:58 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
158 PM EDT THU AUG 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     MARINE TSTM WIND 4 SSE TAMPA             27.91N 82.45W
08/30/2018  M53 MPH          HILLSBOROUGH       FL   MESONET

            A WEATHERFLOW STATION ON DAVIS ISLAND MEASURED A WIND
            GUST OF 53 MPH OR 46 KNOTS.

&&

JHUBBARD
Special weather statement, Aug 30, 1:14 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
214 PM EDT THU AUG 30 2018

FLZ050-301900-
Pinellas FL-
214 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINELLAS COUNTY UNTIL 300
PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Macdill Air Force Base, or near Downtown Saint Petersburg, moving
west at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Clearwater, Largo, Pinellas Park, Seminole, Downtown Saint
Petersburg, Saint Petersburg, St. Petersburg, St. Pete Beach, Bay
Pines, South Highpoint, Harbor Bluffs, Gandy, Feather Sound, West And
East Lealman, Ridgecrest, Gulfport, Treasure Island, Kenneth City,
South Pasadena and Madeira Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2794 8259 2793 8256 2778 8255 2773 8257
      2772 8258 2768 8282 2772 8281 2780 8287
      2798 8289
TIME...MOT...LOC 1814Z 084DEG 17KT 2784 8258

TBW

The radar

The Tampa radar (KTBW), 60 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
August 30, 1:50 PM EST
Where
Pinellas County, 0.26 mi SSE of Tarpon Springs
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
28.147, -82.758

Local broadcast media aired a story of a house fire thought to have been caused by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771283.